Alert archive / Kansas / Winter Storm Warnings in 2011
Winter Storm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this winter storm warning at Jan 18, 2011, 9:52 PM CST for 12 counties in Kansas. It took effect at Jan 19, 2011, 9:00 AM CST. It was in force for 18 hr. 49 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 18, 2011, 9:52 PM CST (03:52 UTC)
- In effect from
- Jan 19, 2011, 9:00 AM CST
- Expired
- Jan 20, 2011, 3:21 AM CST
- In force
- 18 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 40 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 19, 12:43 PM CST | SNOW 2 | Manhattan, KS | AS OF 11 AM CST. |
| Jan 19, 2:00 PM CST | SNOW 2.4 | 1 Wsw Wamego, KS | |
| Jan 19, 2:11 PM CST | SNOW 1 | 3 Ssw Auburn, KS | CURRENTLY MODERATE SNOW WITH 1/2 MILE VISIBILITY. |
| Jan 19, 2:39 PM CST | SNOW 2 | 5 W Oketo, KS | AS OF 2 PM CST. |
| Jan 19, 3:44 PM CST | SNOW 4 | 1 Wsw Olsburg, KS | ESTIMATED 4-5 INCHES OF SNOWFALL. |
| Jan 19, 3:45 PM CST | SNOW 4 | 1 Sse Randolph, KS | ESTIMATED 4-5 INCHES |
| Jan 19, 3:45 PM CST | SNOW 6 | Ssw Onaga, KS | SNOWFALL BEGAN AT 930 AM |
| Jan 19, 3:50 PM CST | SNOW 3 | 3 Wnw Lawrence, KS | 2.6 SNOWFALL, 3 INCH DEPTH. AROUND 1 INCH PER HOUR SNOWFALL RATES. |
| Jan 19, 4:03 PM CST | SNOW 2.5 | 4 Wnw Lawrence, KS | STORM TOTAL THROUGH 4 PM. |
| Jan 19, 4:03 PM CST | SNOW 2.7 | 7 Wsw Topeka, KS | STORM TOTAL THROUGH 4 PM. |
| Jan 19, 4:21 PM CST | SNOW 5 | Lawrence, KS | SNOWFALL MEASURED 2.8 INCHES |
| Jan 19, 4:26 PM CST | SNOW 3.5 | Holton, KS | TOTAL SO FAR THROUGH 426 PM. |
| Jan 19, 4:26 PM CST | SNOW 6 | Corning, KS | RELAYED BY NEWS MEDIA. |
| Jan 19, 4:30 PM CST | SNOW 3 | 5 W Oketo, KS | |
| Jan 19, 4:30 PM CST | SNOW 5 | 1 Sw Osage City, KS | ALSO A TRACE OF SLEET |
| Jan 19, 4:38 PM CST | SNOW 6 | Corning, KS | RELAYED BY NEWS MEDIA. |
| Jan 19, 5:00 PM CST | SNOW 5 | 3 Ene Topeka, KS | |
| Jan 19, 5:01 PM CST | SNOW 3.6 | 7 Wsw Topeka, KS | |
| Jan 19, 5:04 PM CST | SNOW 2.5 | 3 Ssw Auburn, KS | |
| Jan 19, 5:08 PM CST | SNOW 3 | 4 Wnw Lawrence, KS | |
| Jan 19, 5:18 PM CST | SNOW 4 | 3 Wnw Lawrence, KS | |
| Jan 19, 5:25 PM CST | SNOW 4.7 | Holton, KS | 1.20 INCHES IN LAST HOUR. STORM TOTAL 4.70, SNOW DEPTH IS 5 INCHES. |
| Jan 19, 5:26 PM CST | SNOW 4.3 | 1 Nnw Manhattan, KS | TOTAL SO FAR. |
| Jan 19, 5:26 PM CST | SNOW 6.5 | 2 Se Hoyt, KS | TOTAL SO FAR. |
| Jan 19, 6:00 PM CST | SNOW 3.7 | 1 Wsw Wamego, KS | |
| Jan 19, 6:00 PM CST | SNOW 4.5 | 3 Ene Topeka, KS | SNOW DEPTH INCLUDING SNOW ON GROUND BEFORE TODAYS SNOWFALL IS 6 INCHES |
| Jan 19, 6:20 PM CST | SNOW 4.7 | 3 Ene Topeka, KS | SNOW DEPTH INCLUDING SNOW ON GROUND BEFORE TODAYS SNOWFALL IS 6 INCHES |
| Jan 19, 6:48 PM CST | SNOW 5.3 | Holton, KS | SNOWFALL TOTAL. SNOW DEPTH INCLUDING PREVIOUS SNOWFALL WAS 8 INCHES. |
| Jan 19, 7:21 PM CST | SNOW 6 | Oskaloosa, KS | |
| Jan 19, 7:22 PM CST | SNOW 4 | 3 Ssw Fairview, KS | LIGHT TO MODERATE SNOW OCCURRING. |
| Jan 19, 8:15 PM CST | SNOW 9 | 5 E Hoyt, KS | |
| Jan 19, 9:04 PM CST | SNOW 5.3 | 7 Wsw Topeka, KS | |
| Jan 19, 9:18 PM CST | SNOW 7 | Mclouth, KS | RELAYED BY TV MEDIA |
| Jan 19, 9:35 PM CST | SNOW 7 | 2 W Oskaloosa, KS | |
| Jan 19, 9:36 PM CST | SNOW 6 | Hiawatha, KS | |
| Jan 19, 9:46 PM CST | SNOW 4 | 3 Wnw Manhattan, KS | |
| Jan 19, 9:46 PM CST | SNOW 10 | 2 W Corning, KS | ESTIMATED AROUND 10 INCES OF SNOWFALL TODAY. |
| Jan 19, 9:51 PM CST | SNOW 5 | Blue Rapids, KS | RELAYED BY TV MEDIA |
| Jan 19, 9:51 PM CST | SNOW 6 | 1 E Lawrence, KS | RELAYED BY TV MEDIA |
| Jan 19, 9:55 PM CST | SNOW 5.5 | 7 Wsw Topeka, KS | |
| Jan 19, 10:05 PM CST | SNOW 5 | 1 W Lawrence, KS | |
| Jan 19, 10:15 PM CST | SNOW 5.9 | 4 Wnw Lawrence, KS | |
| Jan 19, 10:20 PM CST | SNOW 6.1 | 3 Wnw Lawrence, KS | |
| Jan 19, 10:24 PM CST | SNOW 4 | 7 Se Overbrook, KS | |
| Jan 19, 10:30 PM CST | SNOW 5 | Baileyville, KS | |
| Jan 19, 11:11 PM CST | SNOW 6 | 6 Se Topeka, KS | |
| Jan 19, 11:45 PM CST | SNOW 5 | 3 Ssw Fairview, KS | |
| Jan 20, 12:00 AM CST | SNOW 6 | 4 Wnw Lawrence, KS | STORM TOTAL |
| Jan 20, 12:22 AM CST | SNOW 6.7 | 1 Sse Lawrence, KS | NEW SNOWFALL 6.7 INCHES. SNOW DEPTH 8 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
128 WWUS43 KTOP 190352 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 952 PM CST TUE JAN 18 2011 ...SIGNIFICANT SNOW ACCUMULATION EXPECTED WEDNESDAY THROUGH WEDNESDAY NIGHT... .A POTENT...FAST MOVING STORM SYSTEM WILL BRING MODERATE TO HEAVY SNOWFALL ACCUMULATION TO THE AREA WEDNESDAY AND WEDNESDAY NIGHT. THE HEAVIEST ACCUMULATIONS WILL BE FOCUSED ACROSS NORTHEASTERN KANSAS...BUT THE ENTIRE AREA CAN EXPECT ACCUMULATING SNOWFALL. SNOWFALL RATES OF UP TO ONE INCH PER HOUR WILL BE POSSIBLE AT THE HEIGHT OF THE EVENT LATE WEDNESDAY. KSZ022-038-055-056-191200- /O.UPG.KTOP.WW.Y.0002.110119T1500Z-110120T1200Z/ /O.NEW.KTOP.WS.W.0001.110119T1500Z-110120T1200Z/ RILEY-WABAUNSEE-OSAGE-FRANKLIN- INCLUDING THE CITIES OF...MANHATTAN...OTTAWA 952 PM CST TUE JAN 18 2011 ...WINTER STORM WARNING IN EFFECT FROM 9 AM WEDNESDAY TO 6 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM 9 AM WEDNESDAY TO 6 AM CST THURSDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * TIMING...SNOW WILL BEGIN WEDNESDAY MORNING IN CENTRAL KANSAS...OVERSPREADING THE ENTIRE AREA BY WEDNESDAY AFTERNOON. A PERIOD OF LIGHT FREEZING DRIZZLE IS ALSO POSSIBLE BEFORE SNOW BEGINS IN CENTRAL KANSAS. SNOW WILL COME TO AN END ON THURSDAY MORNING. * TOTAL SNOW AND ICE ACCUMULATIONS...SNOW ACCUMULATION OF 5 TO 8 INCHES IS EXPECTED...WITH VERY LIGHT ICE ACCUMULATIONS POSSIBLE IN AREAS WHERE FREEZING DRIZZLE DEVELOPS. * WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO REDUCED VISIBILITIES AND MINOR DRIFTING. * IMPACTS...PERIODS OF MODERATE SNOW WILL MAKE TRAVEL DIFFICULT AND HAZARDOUS...PARTICULARLY DURING THE EVENING COMMUTE...WHEN SNOWFALL RATES WILL APPROACH AN INCH PER HOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY. && $$ KSZ010>012-023-024-026-039-040-191200- /O.UPG.KTOP.WS.A.0002.110119T1500Z-110120T1200Z/ /O.NEW.KTOP.WS.W.0001.110119T1500Z-110120T1200Z/ MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-SHAWNEE- DOUGLAS- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...TOPEKA... LAWRENCE 952 PM CST TUE JAN 18 2011 ...WINTER STORM WARNING IN EFFECT FROM 9 AM WEDNESDAY TO 6 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM 9 AM WEDNESDAY TO 6 AM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...SNOW WILL BEGIN WEDNESDAY MORNING IN NORTH CENTRAL KANSAS...OVERSPREADING THE ENTIRE AREA WEDNESDAY AFTERNOON. PEAK SNOWFALL RATES WILL OCCUR BETWEEN 3 PM AND 10 PM ON WEDNESDAY. SNOW WILL COME TO AN END ON THURSDAY MORNING. * TOTAL SNOW AND ICE ACCUMULATIONS...5 TO 8 INCHES OF SNOW IS POSSIBLE IN THE WARNING AREA. SNOWFALL RATES MAY APPROACH ONE INCH PER HOUR LATE WEDNESDAY. * WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO REDUCED VISIBILITIES AND MINOR DRIFTING. * IMPACTS...PERIODS OF MODERATE TO HEAVY SNOW WILL MAKE TRAVEL DIFFICULT AND HAZARDOUS...PARTICULARLY DURING THE EVENING COMMUTE...WHEN SNOWFALL RATES WILL APPROACH AN INCH PER HOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR CAR IN CASE OF AN EMERGENCY. && $$ KSZ009-191200- /O.UPG.KTOP.WS.A.0002.110119T1500Z-110120T1200Z/ /O.EXA.KTOP.WW.Y.0002.110119T1500Z-110120T1200Z/ WASHINGTON- 952 PM CST TUE JAN 18 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM WEDNESDAY TO 6 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 9 AM WEDNESDAY TO 6 AM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...SNOW WILL BEGIN WEDNESDAY MORNING IN NORTH CENTRAL KANSAS AND CONTINUE INTO THE EVENING. SNOW WILL COME TO AN END BY THURSDAY MORNING. * TOTAL SNOW AND ICE ACCUMULATIONS...3 TO 5 INCHES OF SNOW IS POSSIBLE IN THE ADVISORY AREA. SNOWFALL RATES MAY APPROACH ONE INCH PER HOUR WEDNESDAY AFTERNOON. * WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO REDUCED VISIBILITIES AND MINOR DRIFTING. * IMPACTS...PERIODS OF MODERATE TO HEAVY SNOW WILL MAKE TRAVEL DIFFICULT AND HAZARDOUS...PARTICULARLY DURING THE EARLY EVENING COMMUTE...WHEN SNOWFALL RATES WILL APPROACH AN INCH PER HOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ KSZ008-020-021-034>037-054-058-059-191200- /O.CON.KTOP.WW.Y.0002.110119T1500Z-110120T1200Z/ REPUBLIC-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON-COFFEY- ANDERSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE... JUNCTION CITY...EMPORIA 952 PM CST TUE JAN 18 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM WEDNESDAY TO 6 AM CST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM WEDNESDAY TO 6 AM CST THURSDAY. * TIMING...SNOW WILL BEGIN LATE WEDNESDAY MORNING IN CENTRAL KANSAS...OVERSPREADING THE ENTIRE AREA WEDNESDAY AFTERNOON. A PERIOD OF LIGHT FREEZING DRIZZLE IS ALSO POSSIBLE BEFORE SNOW BEGINS. SNOW WILL COME TO AN END ON THURSDAY MORNING. * TOTAL SNOW AND ICE ACCUMULATIONS...SNOW ACCUMULATION OF 3 TO 5 INCHES IS EXPECTED...WITH VERY LIGHT ICE ACCUMULATIONS POSSIBLE IN AREAS WHERE FREEZING DRIZZLE DEVELOPS. * WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO REDUCED VISIBILITIES AND MINOR DRIFTING. * IMPACTS...PERIODS OF MODERATE SNOW WILL MAKE TRAVEL DIFFICULT AND HAZARDOUS...PARTICULARLY DURING THE EVENING COMMUTE...WHEN SNOWFALL RATES WILL APPROACH AN INCH PER HOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
4 follow-up statements
899 WWUS43 KTOP 190942 AAA WSWTOP URGENT - WINTER WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 342 AM CST WED JAN 19 2011 ...SIGNIFICANT SNOW ACCUMULATIONS EXPECTED ACROSS THE AREA TODAY THROUGH TONIGHT... .A POTENT...FAST MOVING STORM SYSTEM WILL BRING MODERATE TO AT TIMES HEAVY SNOWFALL TO THE AREA TODAY AND TONIGHT. THE HEAVIEST ACCUMULATIONS WILL BE FOCUSED ACROSS NORTHEASTERN KANSAS...BUT THE ENTIRE AREA CAN EXPECT ACCUMULATING SNOWFALL. SNOWFALL RATES OF UP TO ONE INCH PER HOUR WILL BE POSSIBLE AT THE HEIGHT OF THE EVENT LATER THIS AFTERNOON INTO THE EVENING HOURS. KSZ010>012-022>024-026-038>040-055-056-192200- /O.CON.KTOP.WS.W.0001.110119T1500Z-110120T1200Z/ MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON- WABAUNSEE-SHAWNEE-DOUGLAS-OSAGE-FRANKLIN- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN... TOPEKA...LAWRENCE...OTTAWA 342 AM CST WED JAN 19 2011 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 AM CST THURSDAY... A WINTER STORM WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 AM CST THURSDAY. * TIMING...SNOW WILL BEGIN THIS MORNING IN NORTH CENTRAL KANSAS...OVERSPREADING THE ENTIRE AREA BY MIDDAY TODAY. PEAK SNOWFALL RATES WILL OCCUR BETWEEN 3 PM AND 10 PM TODAY. SNOW WILL COME TO AN END THURSDAY MORNING. * TOTAL SNOW ACCUMULATIONS...5 TO 8 INCHES OF SNOW IS POSSIBLE IN THE WARNING AREA. SNOWFALL RATES MAY APPROACH ONE INCH PER HOUR LATER THIS AFTERNOON AND EVENING. * WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO REDUCED VISIBILITIES AND MINOR DRIFTING. * IMPACTS...TRAVEL WILL BE DIFFICULT AND HAZARDOUS...PARTICULARLY DURING THE EVENING COMMUTE...WHEN SNOWFALL COULD BE AT ITS HEAVIEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... THOSE WITH TRAVEL PLANS ARE ADVISED TO RECONSIDER...AND SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. && $$ KSZ008-009-020-021-034>037-054-058-059-192200- /O.CON.KTOP.WW.Y.0002.110119T1500Z-110120T1200Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON- COFFEY-ANDERSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE... JUNCTION CITY...EMPORIA 342 AM CST WED JAN 19 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 AM CST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 AM CST THURSDAY. * TIMING...SNOW WILL BEGIN EARLY THIS MORNING IN NORTH CENTRAL KANSAS...THEN SPREAD EASTWARD THROUGH MIDDAY AND CONTINUE INTO THE EVENING. SNOW WILL COME TO AN END BY THURSDAY MORNING. * TOTAL SNOW ACCUMULATIONS...3 TO 5 INCHES OF SNOW IS POSSIBLE. SNOWFALL RATES MAY APPROACH ONE INCH PER HOUR FOR A TIME LATER THIS AFTERNOON AND EARLY EVENING. * WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO REDUCED VISIBILITIES AND MINOR DRIFTING. * IMPACTS...TRAVEL WILL BE DIFFICULT AND HAZARDOUS...PARTICULARLY DURING THE EARLY EVENING COMMUTE...WHEN SNOWFALL COULD BE AT ITS HEAVIEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. AVOID TRAVELING IF AT ALL POSSIBLE. && $$
673 WWUS43 KTOP 192154 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 354 PM CST WED JAN 19 2011 ...ADDITIONAL LIGHT TO MODERATE SNOW EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE EVENING... .ADDITIONAL ACCUMULATING SNOW WILL CONTINUE TO FALL ACROSS NORTHEASTERN KANSAS THROUGH THE REMAINDER OF THE EVENING. AN ADDITIONAL 1 TO 3 INCHES OF SNOW WILL BE POSSIBLE ACROSS NORTH CENTRAL AND CENTRAL KANSAS AND AROUND 2 TO 4 INCHES OF SNOW WILL FALL THROUGHOUT THIS EVENING IN PORTIONS OF NORTHEAST KANSAS...ESPECIALLY ALONG INTERSTATE 70 EAST OF TOPEKA. KSZ010>012-022>024-026-038>040-055-056-200600- /O.CON.KTOP.WS.W.0001.000000T0000Z-110120T1200Z/ MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON- WABAUNSEE-SHAWNEE-DOUGLAS-OSAGE-FRANKLIN- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN... TOPEKA...LAWRENCE...OTTAWA 354 PM CST WED JAN 19 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY. * TIMING...ONGOING SNOWFALL WILL CONTINUE TO FALL MODERATELY TO HEAVILY AT TIMES ACROSS NORTHEAST KANSAS. EXPECT THIS SNOW TO CONTINUE THROUGH THE EVENING HOURS AND GRADUALLY COME TO AN END BY MIDNIGHT. * TOTAL SNOW ACCUMULATIONS...AN ADDITIONAL 2 TO 4 INCHES OF SNOW ARE POSSIBLE ACROSS THE WARNING AREA THROUGH MIDNIGHT. * WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO REDUCED VISIBILITIES AND MINOR DRIFTING. * IMPACTS...TRAVEL WILL BE DIFFICULT AND HAZARDOUS... PARTICULARLY DURING THE EVENING COMMUTE...WHEN SNOWFALL COULD BE AT ITS HEAVIEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... THOSE WITH TRAVEL PLANS ARE ADVISED TO RECONSIDER...AND SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. && $$ KSZ008-009-020-021-034>037-054-058-059-200600- /O.CON.KTOP.WW.Y.0002.000000T0000Z-110120T1200Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON- COFFEY-ANDERSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE... JUNCTION CITY...EMPORIA 354 PM CST WED JAN 19 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY. * TIMING...SNOW WILL CONTINUE TO FALL LIGHTLY ACROSS THE ADVISORY AREA THROUGH THE REST OF THE EVENING. EXPECT THE SNOW TO GRADUALLY COME TO AN END AROUND OR SHORTLY AFTER MIDNIGHT. * TOTAL SNOW ACCUMULATIONS...AN ADDITIONAL 1 TO 3 INCHES ARE POSSIBLE ACROSS THE ADVISORY AREA. * WINDS...NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO REDUCED VISIBILITIES AND MINOR DRIFTING. * IMPACTS...TRAVEL WILL BE DIFFICULT AND HAZARDOUS... PARTICULARLY DURING THE EARLY EVENING COMMUTE...WHEN VISIBILITY COULD BE DRAMATICALLY REDUCED. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. AVOID TRAVELING IF AT ALL POSSIBLE. && $$
098 WWUS43 KTOP 200351 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 951 PM CST WED JAN 19 2011 KSZ010>012-022>024-026-038>040-055-056-201200- /O.CON.KTOP.WS.W.0001.000000T0000Z-110120T1200Z/ MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON- WABAUNSEE-SHAWNEE-DOUGLAS-OSAGE-FRANKLIN- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN... TOPEKA...LAWRENCE...OTTAWA 951 PM CST WED JAN 19 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY. * TIMING...LIGHT TO MODERATE SNOWFALL WILL END FROM WEST TO EAST FROM LATE THIS EVENING TO THE PREDAWN HOURS THURSDAY MORNING. * SNOW ACCUMULATIONS...AN ADDITIONAL 1 TO 3 INCHES OF SNOW IS POSSIBLE...WITH THE HEAVIER AMOUNTS EXPECTED TO BE IN THE LAWRENCE AND OSKALOOSA AREA. * WINDS...NORTH TO NORTHEAST WINDS OF 10 TO 15 MPH MAY CONTRIBUTE TO REDUCED VISIBILITIES AND SOME DRIFTING. * IMPACTS...TRAVEL WILL BE CONTINUE TO BE DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THOSE WITH TRAVEL PLANS ARE ADVISED TO RECONSIDER...AND SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. && $$ KSZ008-009-020-021-034>037-054-058-059-201200- /O.CON.KTOP.WW.Y.0002.000000T0000Z-110120T1200Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON- COFFEY-ANDERSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE... JUNCTION CITY...EMPORIA 951 PM CST WED JAN 19 2011 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY. * TIMING...LIGHT TO MODERATE SNOW WILL CONTINUE AT TIMES...ENDING FROM WEST TO EAST FROM LATE THIS EVENING TO THE PREDAWN HOURS OF THURSDAY MORNING. * SNOW ACCUMULATIONS...AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE...ESPECIALLY IN EAST CENTRAL KANSAS. * WINDS...NORTH TO NORTHEAST WINDS AT 10 TO 15 MPH MAY CONTRIBUTE TO REDUCED VISIBILITIES AND MINOR DRIFTING. * IMPACTS...TRAVEL MAY BE HAZARDOUS...ESPECIALLY ON UNTREATED ROADWAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. AVOID TRAVELING IF AT ALL POSSIBLE. && $$
744 WWUS43 KTOP 200921 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 321 AM CST THU JAN 20 2011 KSZ010>012-022>024-026-038>040-055-056-201030- /O.CAN.KTOP.WS.W.0001.000000T0000Z-110120T1200Z/ MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON- WABAUNSEE-SHAWNEE-DOUGLAS-OSAGE-FRANKLIN- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN... TOPEKA...LAWRENCE...OTTAWA 321 AM CST THU JAN 20 2011 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER STORM WARNING. THE LIGHT SNOW WILL END THIS MORNING. NO ADDITIONAL ACCUMULATION IS EXPECTED. ROADS WILL CONTINUE TO BE SLICK FROM LAST NIGHTS SNOW ACCUMULATIONS. $$ KSZ008-009-020-021-034>037-054-058-059-201030- /O.CAN.KTOP.WW.Y.0002.000000T0000Z-110120T1200Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-GEARY-MORRIS-LYON- COFFEY-ANDERSON- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE... JUNCTION CITY...EMPORIA 321 AM CST THU JAN 20 2011 ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WINTER WEATHER ADVISORY. THE LIGHT SNOW ACROSS EAST CENTRAL KANSAS WILL END THIS MORNING. A DUSTING OF NEW SNOWFALL MAY OCCUR THIS MORNING. ROADS WILL CONTINUE TO BE SLICK FROM LAST NIGHTS SNOW ACCUMULATIONS. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 18, 5:28 PM CST, 4 hours 24 minutes earlier.
Area forecast discussion, Jan 18, 5:28 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 528 PM CST TUE JAN 18 2011 ...UPDATE TO AVIATION... .DISCUSSION... SHORT TERM (THROUGH WEDNESDAY)... A LONGER WAVE LENGTH TROUGH CONTINUED ACROSS THE EAST CENTRAL CONUS. NORTHWEST FLOW ALOFT CONTINUED ACROSS KS. A STRONG SFC RIDGE WAS BUILDING SOUTHWARD ACROSS THE CENTRAL AND SOUTHERN PLAINS. NORTHERLY WINDS...CLOUD COVER AND LOW-LEVEL CAA WAS LIMITING AFTERNOON HIGH TEMPERATURES TO THE MID 20S ACROSS THE SOUTHERN AND WESTERN COUNTIES AND UPPER TEENS TO AROUND 20 ACROSS THE NORTHEAST COUNTIES. TONIGHT...THE LOW STRATUS SHOULD BEGIN TO BREAK UP. IF SKIES CLEAR OVERNIGHT LOWS WILL DROP INTO THE SINGLE DIGITS ACROSS MUCH OF THE CWA. IF WE CAN CLOUD COVER OVERNIGHT LOWS MAY ONLY DROP INTO THE LOWER TO MID TEENS. GARGAN WINTER WEATHER WEDNESDAY THROUGH THURSDAY... MONDAY...AN UPPER LEVER TROUGH CURRENTLY ACROSS BRITISH COLUMBIA...CANADA WILL DIG SOUTHEAST INTO THE SOUTHERN PLAINS THURSDAY NIGHT. STRONG WAA/ISENTROPIC LIFT AHEAD OF THE APPROACHING H5 TROUGH WILL CAUSE SNOW TO DEVELOP. ISENTROPIC LIFT AND MID LEVEL FRONTOGENETICAL FORCING ACROSS THE NORTHERN COUNTIES ALONG AND NORTH OF I-70 SHOULD CAUSE MODERATE SNOWFALL RATES TO DEVELOP ACROSS NORTHEAST AND PORTIONS OF EAST CENTRAL KS WEDNESDAY AFTERNOON AND EVENING. PRIMARY QUESTIONS IN TERMS OF SNOWFALL ACCUMULATION INCLUDE HOW QUICKLY A MID LEVEL DRY LAYER CAN BE OVERCOME...AS WELL AS THE LOCATIONS OF THE HEAVIEST BANDS AS MESOSCALE BANDED PRECIP APPEARS LIKELY. AS OF NOW...SNOWFALL ACCUMULATIONS THROUGH 6Z THU WILL RANGE FROM 5 TO 7 INCHES ALONG AND NORTH OF A WASHINGTON TO TOPEKA TO BALDWIN CITY LINE. SOUTH OF THIS LINE EXPECT 2 TO 5 INCHES. IT ALSO APPEARS THAT THERE MAY BE A PERIOD OF BRIEF FREEZING DRIZZLE SOUTH OF A CONCORDIA TO OTTAWA LINE IMMEDIATELY PRIOR TO SNOWFALL. TEMPS WOULD BE COLD ENOUGH THAT ANY DRIZZLE WOULD ACCUMULATE AND CAUSE POTENTIAL SLICK SPOTS ON THE ROADWAYS. HIGHS WILL ONLY REACH THE MID TO UPPER TEENS NORTH OF I-70. WITH LOWER TO MID 20S SOUTH OF I-70. TEMPS BY THURSDAY AND THURSDAY NIGHT WILL BE QUITE COLD WITH COLD ADVECTION IN THE WAKE OF THIS SYSTEM. TEMPERATURES WILL LIKELY FALL BELOW 0 BY FRIDAY MORNING WITH WIND CHILLS POTENTIALLY DIPPING BELOW -10. GARGAN/BARJENBRUCH LONG TERM ANOTHER CLIPPER SYSTEM WILL MOVE DOWN THE MISSOURI RIVER VALLEY LATE FRIDAY AND MAY BRING A CHANCE OF LIGHT SNOW TO NORTHEAST KANSAS. TEMPERATURES DO NOT LOOK TO COOL BEHIND THIS SYSTEM BUT SATURDAY HIGHS WILL ACTUALLY BE WARMER AS UPPER LEVEL RIDGING BUILDS EAST IN ADVANCE OF THE NEXT STORM SYSTEM. THE NEXT STORM APPEARS TO BE TAKING A TRACK FAVORABLE FOR DEEPENING OVER THE ROCKIES AND POTENTIALLY DROPPING MORE ACCUMULATING SNOW OVER THE CENTRAL PLAINS. THE ECMWF IS THE MOST SUPPORTIVE SOLUTION FOR ACCUMULATING SNOW AS IT DEEPENS THE UPPER LOW FASTER THAN THE GFS...WHICH BRINGS AN OPEN POSITIVELY TILTED WAVE THROUGH THE REGION AND WOULD SUPPORT LIGHTER SNOWFALL. WILL HAVE TO MONITOR THIS SITUATION AS THE SYSTEM APPROACHES. BARJENBRUCH && .AVIATION... MVFR CIGS WITH A FEW PERIODS OF VFR ARE EXPECTED THROUGH 04Z THEN LOWERING TO MVFR THROUGH 15Z WEDNESDAY. SNOW CHANCES WILL INCREASE AFTER 15Z WITH LOCALLY HEAVY SNOWFALL AFTER 20Z AND HAVE BEGUN TO LOWER VSBYS AND CIGS TO IFR/LIFR AFTER THAT TIME PERIOD. 53 && .TOP WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY NIGHT FOR KSZ009>012-023-024-026-039-040. WINTER WEATHER ADVISORY FROM 9 AM WEDNESDAY TO 6 AM CST THURSDAY FOR KSZ008-020>022-034>038-054>056-058-059. &&
Hazardous weather outlook, Jan 18, 3:52 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 352 PM CST TUE JAN 18 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-192200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 352 PM CST TUE JAN 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ACCUMULATING SNOWFALL IS LIKELY ACROSS THE ENTIRE AREA WEDNESDAY INTO WEDNESDAY NIGHT...LINGERING INTO THE MORNING HOURS ON THURSDAY ALONG AND SOUTH OF THE TURNPIKE. LIGHT FREEZING DRIZZLE MAY ALSO DEVELOP SOUTH OF A CONCORDIA TO MANHATTAN TO OTTAWA LINE ON WEDNESDAY...WITH VERY LIGHT ICE ACCUMULATION POSSIBLE. TOTAL SNOWFALL AMOUNTS OF 5 TO 8 INCHES ARE EXPECTED FROM WASHINGTON...POTTAWATOMIE...SHAWNEE AND DOUGLAS COUNTIES AND POINTS NORTH...WHERE A WINTER STORM WATCH IS IN EFFECT. LIGHTER AMOUNTS OF 2 TO 5 INCHES WILL BE POSSIBLE FURTHER SOUTHWEST... WHERE A WINTER WEATHER ADVISORY IS IN EFFECT. WIND CHILL READINGS ARE EXPECTED TO FALL IN TO THE NEGATIVE 10 TO NEGATIVE 20 DEGREE RANGE BY EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Winter Storm Warnings in Kansas, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.